Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 142, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 4, 2016, 4:13 AM CDT for 4 counties in South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2016, 4:13 AM CDT (09:13 UTC)
- Expired
- Aug 4, 2016, 4:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Brookings County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD
The radar
The Sioux Falls radar (KFSD), 82 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 4:40 AM CDT | TSTM WND DMG | Volga, SD | BRANCHES AND FENCES DOWN. PHOTO POSTED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2302 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 19.5
The text
As transmitted.
174
WUUS53 KFSD 040913
SVRFSD
SDC011-077-079-097-040945-
/O.NEW.KFSD.SV.W.0142.160804T0913Z-160804T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 AM CDT THU AUG 4 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA...
WESTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA...
NORTHERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
SOUTHEASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA...
* UNTIL 445 AM CDT
* AT 413 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER OLDHAM...OR
NEAR LAKE THOMPSON STATE RECREATION AREA...MOVING EAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
SINAI AND NUNDA AROUND 430 AM CDT.
VOLGA AROUND 440 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4414 9689 4408 9752 4444 9752 4450 9688
TIME...MOT...LOC 0913Z 266DEG 49KT 4425 9736
HAIL...<.75IN
WIND...70MPH
$$
WEISSER1 follow-up statement
233
WWUS53 KFSD 040946
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 AM CDT THU AUG 4 2016
SDC011-077-079-097-040956-
/O.EXP.KFSD.SV.W.0142.000000T0000Z-160804T0945Z/
MINER SD-BROOKINGS SD-LAKE SD-KINGSBURY SD-
446 AM CDT THU AUG 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MINER...WESTERN
BROOKINGS...NORTHERN LAKE AND SOUTHEASTERN KINGSBURY COUNTIES HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4414 9689 4408 9752 4444 9752 4450 9688
TIME...MOT...LOC 0944Z 266DEG 49KT 4425 9736
$$
WEISSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:07 AM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 4, 3:07 AM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 307 AM CDT THU AUG 4 2016 .SHORT TERM...(Today and Tonight) Issued at 306 AM CDT Thu Aug 4 2016 Showers and thunderstorms expanding in central SD just ahead of the incoming cool/dry front. Latest high resolution models in decent agreement that this area will expand in coverage over the next 3 or 4 hours affecting locations mainly along and north of Interstate 90. This seems to make sense as large scale deep shear increases as the upper level jet dips into the Dakotas early this morning. Given decent elevated CAPE values of about 1500 J/kg along with the increasing shear some spotty severe thunderstorms as well as localized heavy rain will be possible. This threat will continue into the early morning hours but the convection will likely become more disorganized shortly after sunrise as the strongest support aloft lifts northeast. As the dry air aloft and boundary shift south through the day scattered showers and thunderstorms will remain possible so will need to keep a chance in through the afternoon, especially in northwest Iowa. Some of these afternoon storm will have the potential to become severe. By tonight most of the area will be deep into the drier and more stable air. The Missouri River Valley from about Tyndall into parts of northwest Iowa will be on the northern fringes of the forcing and instability so showers and thunderstorms are not expected but not impossible and this will be the area to watch for an isolated thunderstorm tonight. .LONG TERM...(Friday through Wednesday) Issued at 306 AM CDT Thu Aug 4 2016 On Friday surface ridging continues to settle into the region. The cold front which will swing through our area today will be laying over southern Kansas at that point, with a mid level boundary situated through southern Nebraska. Any active weather looks to be associated with this feature, which will remain south of our area for Friday and Friday night. This means our area looks to remain dry, with below normal temperatures as highs climb only into the upper 70s to lower 80s, with lows on Friday night in the mid and upper 50s. For Saturday and Saturday night the mid level boundary to our south does lift back to the north, though there are still model differences with regard to how far north - with the ECMWF offering the northern most solution. This will make a difference with respect to precipitation potential for our area, but splitting the difference, kept slight chance pops through the lower MO River Valley into lower northwest IA for late Saturday and Saturday night. Think we are looking at only isolated thunder if anything occurs as the atmosphere will be pretty stable. Temperatures will remain below normal for Saturday, and be tricky in our far south dependent on how far north cloud cover/showers get. If there is more cloud cover highs will probably only make it into the mid 70s over that area. But for now will stick closer to lower 80s, with some upper 70s back through southwestern MN and our far eastern IA zones. Not much change for Sunday with continuing below normal temperatures in a northwesterly upper level flow. The rain threat will remain across our far south, though again model dependent with the ECMWF continuing to paint the better chance. Highs again will be upper 70s to lower 80s and lows mid 50s to lower 60s. For the remainder of the extended period, an upper level ridge builds into the central CONUS with temperatures sliding back above normal for Tuesday and Wednesday. Along with the warmer temperatures, returning low level moisture will result in increasing humidity as dew points bounce back into the mid 60s to lower 70s. With the returning moisture, thunderstorm chances will be better through midweek, though confidence in timing is low with model differences. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 630 PM CDT Wed Aug 3 2016 A cold front passage will be moving across the forecast area late tonight through Thursday morning. The question is, will TSRA accompany the frontal boundary. All indications are the better chances will reside around KHON and locations northward where better upper dynamics are found. Therefore included a two hour TEMPO group at KHON overnight tonight to account for this possibility. Otherwise left KFSD and KSUX dry for now. There could be some MVFR stratus close to the wind shift line supported by the NAM. However did not want to hit that too hard because other models do not have it. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...JM AVIATION...MJ
Hazardous weather outlook, Aug 3, 5:01 AM CDT, 23 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 501 AM CDT WED AUG 3 2016 SDZ038-039-052-053-041015- BEADLE-KINGSBURY-JERAULD-SANBORN- 501 AM CDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND EAST CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDEX READINGS WILL REACH 95 TO 100 DEGREES THIS AFTERNOON. THE HEAT AND HUMIDITY WILL FUEL SCATTERED THUNDERSTORMS PUSHING INTO THE REGION BY LATE TONIGHT. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE, WITH THE PRIMARY THREATS BEING WIND GUSTS TO 70 MPH AND AREAS OF HEAVY RAIN. DIME TO QUARTER SIZE HAIL COULD ALSO OCCUR WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE POSSIBLE AFTER 1 AM. MNZ071-072-097-SDZ040-050-054>061-063>065-041015- LINCOLN MN-LYON MN-PIPESTONE-BROOKINGS-GREGORY-MINER-LAKE-MOODY- BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON- 501 AM CDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDEX READINGS WILL CLIMB TO NEAR 100 DEGREES IN SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT, AND ALTHOUGH THE RISK OF SEVERE WEATHER IS LOW, AN ISOLATED STORM COULD PRODUCE WIND GUSTS TO 60 MPH... SMALL HAIL OR LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING. HOWEVER, SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013- 014-SDZ062-066>071-041015- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK- DIXON-DAKOTA-MINNEHAHA-TURNER-LINCOLN SD-BON HOMME-YANKTON- CLAY SD-UNION- 501 AM CDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDEX READINGS WILL CLIMB TO NEAR 100 DEGREES IN AREAS ALONG THE MISSOURI RIVER VALLEY THIS AFTERNOON. ISOLATED THUNDERSTORMS MAY MOVE INTO THE AREA VERY LATE TONIGHT. HOWEVER, SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO THURSDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 3, 10:13 PM CDT, 6 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1013 PM CDT WED AUG 3 2016 SDZ052-057-040415- JERAULD-BRULE- INCLUDING THE CITIES OF...WESSINGTON SPRINGS...ALPENA... CHAMBERLAIN...KIMBALL 1013 PM CDT WED AUG 3 2016 ...SPECIAL WEATHER STATEMENT... A LINE OF THUNDERSTORMS WILL BE MOVING EASTWARD ACROSS BRULE AND JERAULD COUNTIES THROUGH 1100 TO 1130 PM. THE MAIN THREAT WITH THESE STORMS WILL BE WIND GUSTS OF AROUND 50 MPH. FURTHER STRENGTHENING WILL BE MONITORED CLOSELY.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:13 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Sanborn | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.